Changing the chemical diet

Drug serum levels are being done monthly now to check that the Li+ is within the Therapeutic Range (enough so it works, not so much that it becomes toxic). It’s tended to the low side of the .4 – 1.2 range but last test said .3
Phone rings – it’s the shrink. He asks J what meds I am on (he prescribed them…) and then he asks what the dose is (didn’t he decide that?). She tells him. He says it will have to go up. he rings later to talk to me. Despite the fact that he asked J, he asks me what the meds and dose are. Being the subservient in this relationship I rattle off the precise details. Increase by 100mg, and after next test probably by another 100mg. Checks I understand and off he goes. The drug amount is (and is not) a problem even though that dose made me really ill a couple of years ago. But I’ll agree because I’m the patient. It’s what I’m meant to do.
The drug I’m on stops the highs and lows (I’ll have mentioned this before I’m sure) so instead of riding the roller-coaster I’m floating on small gentle waves instead. That was indeed the idea and with the introduction of another different chemical that was achieved. So despite my levels being on the low side, and now dipping out of the range, he decides to chemically alter me again. This stuff is for my moods – so why not ask J? Why not say “You live with this man 24/7, you see him in every situation, you know him intimately, so how is he ?” Why does he not say that? He doesn’t because I’m someone to be controlled with meds – not listened to. I’m to be treated like the book says – not how maybe I need to be. I’m to be chemically controlled so he can say he is doing his bit. Want to know what J would have said? “He’s fine with the stresses we have, we do not need those increasing and I do not think the Li+ needs increasing. In fact it should be removed because the new medication has the effect needed and if the Li+ is below a therapeutic level then just withdraw that because it cannot be affecting him”.
That’s a bit different. But he’ll never hear that.
Maybe he doesn’t want to even contemplate that so he didn’t ask the question – because you should only ever ask a question if you can handle the answer – but given what he wants and what J really does think, what do I do? I believe J. My grip on reality increased with the new med rather than the Li+ though at the time it had the desired effect. The swinging factor is me – I take them or not and it’s me with the side-effect. It’s just the one. Psych always said it’s a GP problem, GP was noncommittal. Saw a different GP a few weeks ago – he said instantly that it was the Li+. It’s not a nice side effect (few are) so I’m sitting here debating what to do. Increase, stay static or reduce. The side effect wins. It’s going to drop by 100mg.

2 thoughts on “Changing the chemical diet

  1. I think you should be speaking to your doctor about how you feel. You and your wife have first hand knowledge of how you are doing. The doctor would be a fool to ignore your input. And if he did I would request a new doctor, one who understands the importance listening to patients.

    I changed doctors because of a communication problem.

Leave a Reply

Your email address will not be published. Required fields are marked *